Medication Woes

Hello all,

I'm just wondering if anyone struggles with the function of their inhalers.

I have previously been on QVAR DMI beclamethasone and about halfway through the inhaler it blocks and I just get propellant. I followed all the advise - no water anywhere near, not stored in the bathroom in fact I even stored it in a sealed cosmetic bag. I struggled with it for over a year taking new inhalers before in theory I should need one. I complained to my GP, nurse and pharmacist who reported it to the manufacturer. I have had replacements and all failed at about half their use.

In the end I gave up and I am currently trying something new but I'm not sure its for me either!

I have recently (2 weeks ago) changed to a turbohaler which is supposed to be more direct in terms of inhalation so no need for a spacer or thrush now (yay) and better dosage. The dr expected me to need a lower dose (1 x 100) but in practice I've needed 2 x 100. I've had a mixed response to it, poor first few days but as to be expected, then a good peroid but over the last few days I feel my symptoms getting worse. They are the same as when I knew my QVAR was malfunctioning.

Also in the past I have struggled to take autohalers as I do not draw my breath with enough force to take the whole dose. I really try with the turbohaler but is it possible I dont physically take the whole dose? I try to concentrate my breath in and down to reach the whole lung but I'm unsure if it reached this deep.

Your advice would be greatly received -

Am I being premature do I need to give the new inhaler longer to become established?

Could the new inhaler be affected by this hot muggy weather (no propellant in it though?)

Am I a poor inhaler?!

Thank you in advance :)

2 Replies

  • Were you regularily washing the beclamethasone inhaler and allowing it to fully air dry?? If not it's likely that the propellant was building up and not being removed and so blocking the device! And I assume you didn't and don't allow the inhaler to get very hot or cold?

    Have you discussed taking your reliever ten mins before your steroid with your GP? If poor inhalation strength is an issue then that might improve things somewhat!

    You would have to discuss with GP or pharmacist, but it might be the case that it is possible to take two breaths for each 'click' and that that would increase the dose you get - but don't quote me on that, I'm just speculating!!

    Just to say, you do still need to consider thrush with turbohalers, as the steroid can still get on your tongue, so you should still make sure to wash your mouth out after the inhaler! It does still contain a propellant I believe!

    I would give any new steroid inhaler 3-4weeks to reach it's full effect.

    It's worth noting that this hot weather is definitely affecting asthmatics and so it could simply be that your asthma is generally worse at the moment?? Might be worth discussing that with your GP, but I'm certainly hoping things will cool off soon!!

  • Sorry,just googled qvar, it does suggest. Not washing it (although I bet that is the issue - they probably need to work out a way it can be washed like every other inhaler lol!!)

You may also like...